Alert archive / Oklahoma / Wind Advisories in 2023

Wind Advisory 7, NWS Norman, OK

March 20, 202316 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Mar 20, 2023, 11:37 AM CDT for 16 counties in Oklahoma. It took effect at Mar 20, 2023, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2023, 11:37 AM CDT (16:37 UTC)
In effect from
Mar 20, 2023, 12:00 PM CDT
Expired
Mar 20, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Blaine County, OK, Canadian County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Kingfisher County, OK, Logan County, OK, Major County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS74 KOUN 201637
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
1137 AM CDT Mon Mar 20 2023

OKZ005>008-010>013-015>019-024-210000-
/O.NEW.KOUN.WI.Y.0007.230320T1700Z-230321T0000Z/
Woods-Alfalfa-Grant-Kay-Woodward-Major-Garfield-Noble-Dewey-
Custer-Blaine-Kingfisher-Logan-Canadian-
Including the cities of Alva, Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Woodward, 
Fairview, Enid, Perry, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Yukon, Concho, El Reno, and Mustang
1137 AM CDT Mon Mar 20 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, northern, western Oklahoma.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Areas of blowing dirt, primarily near
  plowed fields, may cause reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
401 
WWUS74 KOUN 201825 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
125 PM CDT Mon Mar 20 2023

OKZ020-025-210100-
/O.EXB.KOUN.WI.Y.0007.000000T0000Z-230321T0100Z/
Payne-Oklahoma-
Including the cities of Stillwater and Oklahoma City
125 PM CDT Mon Mar 20 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Payne and Oklahoma Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

OKZ005>008-010>013-015>019-024-210100-
/O.EXT.KOUN.WI.Y.0007.000000T0000Z-230321T0100Z/
Woods-Alfalfa-Grant-Kay-Woodward-Major-Garfield-Noble-Dewey-
Custer-Blaine-Kingfisher-Logan-Canadian-
Including the cities of Alva, Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Woodward, 
Fairview, Enid, Perry, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Yukon, Concho, El Reno, and Mustang
125 PM CDT Mon Mar 20 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, northern, western Oklahoma.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 20, 6:03 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 20, 6:03 AM CDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
603 AM CDT Mon Mar 20 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 236 AM CDT Mon Mar 20 2023

The main story in the short term is the increase in south winds
today. Surface cyclogenesis will occur over southeastern Colorado
increasing the MSLP gradient with the quasi-stationary surface high
pressure over Mississippi. Nevertheless, the gradient and forecast
winds above the surface would appear to keep surface winds just
below advisory criteria today. The main implication will be for fire
weather in northwestern Oklahoma where fuels are now fairly dry.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 236 AM CDT Mon Mar 20 2023

The weather story Tuesday through Friday will potential
impacts of the long-forecast upper trough approaching from the west.
Increasing mid-level west then southwest winds will allow a dry line
to mix eastward into at least northwestern Oklahoma Tuesday and
Wednesday. A deepening cyclone over eastern Colorado Wednesday will
increase south/southwest surface winds Wednesday which will increase
fire weather potential. The other impact will be the probability of
severe weather Thursday. Lower layer moisture will be arriving from
the south, especially from Tuesday. The trough is likely to be in
eastern New Mexico Thursday afternoon with a dry line advancing
across western Oklahoma. Showers and thunderstorms, some severe,
remain probable over the southeastern two-thirds of so of Oklahoma
and adjacent parts of northern Texas. The rain will probably end
over southeastern Oklahoma Friday morning. A weak cold front will
follow, but returning temperatures only to normal from the very warm
conditions of mid-week. The is currently a chance for showers in
part of northern Oklahoma next Sunday with the arrival of a cold
front.

&&

.AVIATION...
(12Z TAFS)
Issued at 558 AM CDT Mon Mar 20 2023

Low level wind shear will continue across Oklahoma and western
north Texas until sunrise Monday morning and the low level jet
diminishes. VFR ceilings and visibilities will continue through
Monday night and into early Tuesday morning until low level
moisture advection into the region results in MVFR ceilings across
most of Oklahoma and northern Texas. Winds will remain southerly
and gusty through Tuesday morning, while a lifting warm front will
result in scattered showers early Tuesday morning, mainly across
northern and portions of central Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  45  70  58 /   0  40  10   0
Hobart OK         59  46  75  54 /  10  20   0   0
Wichita Falls TX  60  48  76  59 /  10  20   0   0
Gage OK           60  43  75  50 /   0  10   0   0
Ponca City OK     60  43  68  55 /  10  60  20  10
Durant OK         58  45  65  60 /  10  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....09
AVIATION...50
Hazardous weather outlook, Mar 20, 4:30 AM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
430 AM CDT Mon Mar 20 2023

OKZ004>048-050>052-TXZ083>090-202100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 AM CDT Mon Mar 20 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Elevated to near critical fire weather conditions are expected
most days this week across parts of of northern and
western Oklahoma. By the end of the week, northern Texas may have
elevated to near critical fire weather conditions also.

.Thunderstorms...
Strong to severe thunderstorms are possible Thursday into early
Friday. Heavy rainfall and localized flooding are also possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Wind Advisories in Oklahoma, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.